Chloroquine side effects affecting the eye are the most known and feared: retinopathy, cornea deposits, and difficulties in accommodation.
A retinopathy was reported in 0.5%-6% of treated patients; in some older studies, an incidence up to 40% was reported. Retinal changes, such as edema of the macula, narrowing of arterioles, clumping of retinal pigments (the so-called premaculopa-thy), and the bull's eye macula formerly were reported to be characteristic of chloro-quine-induced changes (Maksymowych and Russell 1987). However, up to now, common, generally accepted criteria for the specific diagnosis of chloroquine-induced retinopathy are lacking. There seems to be no single and reliable screening test for retinal toxicity, and so the assessment is subjective (Jones 1999). A critical appraisal of the literature shows that formerly every visible retinal change obviously was regarded as being induced by chloroquine, although baseline investigations, control groups, and functional tests were lacking in many cases. In a controlled study (741 patients mainly with rheumatoid arthritis), Scherbel et al. found the same retinal changes in patients who never received chloroquine (n=333) as in those with long-term chloroquine use (n=408; 250mg/day for 1-9 years). No functional disturbance was observed (Scherbel et al. 1965). Pinckers and Broekhuyse (Pinkers and Broek-huyse 1983) reported that results of the electro-oculogram, considered a sensitive test of retinal function and suggested as one of the screening tests for ocular damage in antimalarial therapy, were abnormal in 20% of patients with rheumatoid arthritis who had never been treated with antimalarials.
Although retinal changes seem to be rather improbable if the maximal daily dose according to idealbody weight is observed, ophthalmologic examinations were recommended (funduscopy, visual field testing, testing of color vision, and Amsler grid test) before the start of therapy and yearly; in patients older than 65 years, every 6 months (Maksymowych and Russell 1987, Ochsendorf et al. 1993, Rigaudiere et al. 2004). The baseline examination within 30 days before or after initiation of therapy could help to detect central red scotomata, which occur in up to 6% of the healthy population. Sco-tomata in patients with systemic LE (SLE) also can be caused by vasculitis, antiphos-pholipid syndrome, and glucocorticoid-induced diabetes mellitus; this investigation helps to detect those changes early, which are unrelated to chloroquine (Barthel et al. 1996).More intensive controls are necessary if kidney and liver functions are impaired, if the daily doses are higher than recommended, in patients older than 65 years, and in prolonged therapy (>5 years without interruption). The use of Amsler grids was advocated by some authors (Easterbrook 1985). This is a white grid superimposed on a black background, which can be used by the patient for regular testing at home. The development of wavy, gray, or indistinct lines during monocular fixation on the central white spot indicates incipient visual field defects. Recent case series of patients with hydroxychloroquine-induced retinopathy demonstrated the safety of the drug if renal function was normal (Bienfang et al. 2000, Mavrikakis et al. 2003).A Canadian consensus conference on hydroxychloroquine recommended the same controls as outlined for chloroquine (Canadian rheumatology association 2000).
Recently, a British group of ophthalmologists, dermatologists, and rheumatolo-gists advocated that ophthalmologic baseline and follow-up examinations can be relinquished if maximal daily doses are observed and hydroxychloroquine is used. Only clinical controls at every visit and yearly controls of visual acuity were recommended. A special ophthalmologic examination was suggested only for special problems, such as weakness of vision, or in case of therapies longer than 5 years (Jones 1999). It is advisable to look for central visual field defects and to ask specifically for symptoms: flimmer scotoma, impaired vision by night, overlooking of words, or difficulties recognizing faces. If findings are conspicuous, an ophthalmologic examination should be initiated. Mackenzie recommended wearing sunglasses during chloro-quine therapy for theoretical reasons (Mackenzie 1983).
Corneal deposits of chloroquine and the anterior stroma are common (30%-70%), but not dangerous. They are dose related and often asymptomatic. They are no reason to discontinue treatment. With hydroxychloroquine therapy, they are said to be rarer. Visual acuity is not impaired, but sometimes a "scattering" when looking into bright light was reported. The deposits may already be reversible during therapy, and they always disappear after discontinuation of the drug. A correlation to retinopathy was not observed according to the older literature. A recent consensus conference stated that corneal deposits shouldbe recognized as evidence for possible overdose of hydroxychloroquine (Araiza-Casillas et al. 2004, Canadian rheumatology association 2000).
In cases of overdose, difficulties in accommodating occur (40% of patients with doses >500mg/day). Mainly young patients notice blurred vision. A direct effect of chloroquine on the smooth muscles of the ciliary body is discussed as the cause. These difficulties in accommodating usually disappear spontaneously on continuation of therapy. There is no definite evidence that quinacrine is retinotoxic (Dubois 1976).
Was this article helpful?
This report may be oh so welcome especially if theres no doctor in the house Take Charge of Your Arthritis Now in less than 5-Minutes the time it takes to make an appointment with your healthcare provider Could you use some help understanding arthritis Maybe a little gentle, bedside manner in your battle for joint pain relief would be great Well, even if you are not sure if arthritis is the issue with you or your friend or loved one.